Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2002, 12:36 AM EDT for Jackson County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 12:36 AM EDT (04:36 UTC)
- Expired
- Jul 10, 2002, 1:15 AM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Jackson County, OH
The radar
The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 12:40 AM EDT | Thunderstorm Wind | Jackson, OH | Several large tree branches were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
525 WUUS51 KRLX 100436 SVRRLX OHC079-100515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1235 AM EDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHEAST OHIO... * UNTIL 115 AM EDT... * AT 1230 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR JACKSON...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...JACKSON AND WELLSTON. --CALL TO ACTION--HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM EDT, 9 hours 16 minutes earlier.
Area forecast discussion, Jul 9, 3:20 PM EDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT TUE JUL 9 2002 FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24 HOURS...THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. 320 PM EDT TUE JUL 9 2002 (TONIGHT-THURSDAY) GOING WITH THE ETA/NGM MODELS FOR A FASTER SOLUTION IN MOVING THE FRONT THROUGH...AND ENDING THE RAIN A BIT QUICKER FROM NORTH TO SOUTH ON WEDNESDAY. LOCALLY HEAVY RAINS POSSIBLE TONIGHT WITH EXPECTED MCS TO MOVE SOUTHEASTWARD FROM OHIO. AFTER THIS MCS...DONT EXPECT THINGS TO GET REALLY GOING AGAIN UNTIL WEDNESDAY AFTERNOON...BY WHICH TIME FRONT WILL BE OVER FAR SOUTHERN SECTIONS. HIGH PRESSURE BUILDS IN FOR A DRY WEDNESDAY NIGHT AND THURSDAY WITH MORE SEASONAL TEMPERATURES. GUIDANCE TEMPERATURES ARE SIMILAR AND APPEAR REASONABLE. (THURSDAY NIGHT-TUESDAY) VERY FEW CHANGES MADE TO CURRENT THINKING. BEEN FLIPPING BACK AND FORTH AS TO PUT IN OR TAKE OUT PRECIP THURSDAY EVE ACROSS NW VA ZONE. WITH 40 POPS JUST TO OUR SOUTH...WILL INCREASE THIS AREA TO 30 PERCENT AND ADD CHANCE OF SHOWERS AND TSTORMS AFTER 06Z. MAIN DISTURBANCE PUSHING THROUGH AREA ON FRIDAY. RIGHT NOW...AS LONG AS UPPER LEVEL TROUGH KICKS OUT OF THE EASTERN STATES...THE END OF THE WEEKEND AND BEGINNING OF THE NEXT WORK WEEK LOOK RAIN FREE. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/JMV/KS ********************************************************************* 330 AM EDT TUE JUL 9 2002 TUESDAY AND TUESDAY NIGHT... PLENTY OF MOISTURE OVER THE REGION TUESDAY...WITH UPPER LEVEL SUPPORT MOVING INTO THE NORTHERN COUNTIES DURING THE AFTERNOON HOURS. THIS SHOULD PROVIDE NUMEROUS SHOWERS AND THUNDERSTORMS IN THE NORTH...WITH SCATTERED STORMS IN THE SOUTH. FRONT PUSHES INTO THE REGION TUESDAY NIGHT WITH UPPER AIR SUPPORT PUSHING INTO THE SOUTHERN COUNTIES. GOOD SUPPORT FOR SHOWERS AND THUNDERSTORMS ALL AREAS. WEDNESDAY THROUGH MONDAY... MODELS ARE LITTLE SLOWER THAN PREVIOUS RUNS. THIS KEEPS THE FRONTAL BOUNDARY BISECTING THE DURING THE DAY ON WEDNESDAY. SOUTH OF THE FRONT...MODEL CONTINUES TO SHOW GOOD INSTABILITY AS CAPE IS STILL AROUND 2000 J/KG AND LI AROUND -4 TO -6. HAVE INCREASE POPS TO LIKELY ACROSS SW COAL FIELDS AND SOUTHERN MOUNTAINS. MODELS FINALLY SHOW FRONT CLEARING REGION ON WED NIGHT...HAVE LEFT SOME CHANCE POPS FOR COAL FIELDS AND SRN MOUNTAINS AS MOISTURE SLOW TO LEAVE. ONCE PCPN IS GONE THURS...HIGH PRESSURE SLIDES IN WITH MUCH DRIER AIR. AVN MOS LOOKS A LITTLE MORE REASONABLE FOR ALL 3 PERIODS AS NGM IS SLOWER TO MOVE FNT AND MOISTURE AWAY FROM AREA. OTHER BIG CHANGE IN THE EXTENDED IS TO KEEP THURS NIGHT DRY. MODELS INDICATED THE STRONG MID TO UPPER LEVEL DISTURBANCE THAT IS DROPPING INTO CENTRAL PLAINS CONTINUE TO BE SLOWER WITH EACH RUN. FOR THAT REASON WILL BUY THE AVN AND KEEP AREA DRY THURS NIGHT. HAVE ALSO ADJUSTED THINGS COOLER AS LIGHT WINDS AND DRIER AIR SHOULD MAKE FOR A VERY COMFORTABLE NIGHT. OTHERWISE HAVE LEFT THE FRIDAY THROUGH MONDAY PERIOD UNCHANGED. HOWEVER...AS THE TIMING FOR THE CENTRAL PLAINS DISTURBANCE CONTINUE TO CHANGE...IT IS POSSIBLE MANY AREAS COULD BE DRY ON FRIDAY AS WELL...BUT THE CARRYOVER COULD BE THAT THE SECOND HALF OF THE WEEKEND MAY ALSO BE WET. WILL LEAVE THAT FOR THE DAY SHIFT. *********************************************************************
In the hours before
Special weather statement, Jul 9, 8:53 PM EDT, 3 hours 43 minutes before
OHZ067-075-076-084-085-100125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 853 PM EDT TUE JUL 9 2002 AT 852 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM 19 MILES NORTHWEST OF MARIETTA TO 12 MILES NORTHEAST OF ATHENS TO 7 MILES SOUTHWEST OF ATHENS. THE LINE OF STRONG THUNDERSTORMS WAS MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALBANY... ATHENS...BEVERLY...CHAUNCEY...DEVOLA...GLOUSTER...MARIETTA AND THE PLAINS. RADAR INDICATED THAT HEAVY RAIN...UP TO TWO INCHES PER HOUR...IS POSSIBLE WITH THESE STORMS. IN ADDITION...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:40 PM EDT | Flash Flood Warning | RLX | Athens | 110 min |
| Jul 10, 12:06 AM EDT | Flash Flood Warning | RLX | Vinton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.